Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 44, NWS Tucson, AZ

September 1, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 1, 2013, 7:29 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2013, 7:29 PM MST (02:29 UTC)
Expired
Sep 1, 2013, 9:30 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 116 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 2.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2645 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WGUS55 KTWC 020229
FFWTWC
AZC019-020430-
/O.NEW.KTWC.FF.W.0044.130902T0229Z-130902T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 930 PM MST

* AT 724 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  RAINFALL AMOUNTS IN EXCESS OF 2 TO 3 INCHES FROM STRONG
  THUNDERSTORMS NEAR AND SOUTH OF SANTA ROSA OVER NORTH CENTRAL
  PORTIONS OF THE TOHONO O'ODHAM NATION. STORMS ARE NEARLY
  STATIONARY IN THE AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SIL NAKYA WASH...SANTA ROSA WASH...QUIJOTOA WASH...KO VAYA WASH...
ANEGAM WASH AND GU ACHI WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3234 11212 3242 11195 3219 11196 3217 11207

$$
2 follow-up statements
584 
WGUS75 KTWC 020318
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
818 PM MST SUN SEP 1 2013

AZC019-020430-
/O.CON.KTWC.FF.W.0044.000000T0000Z-130902T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
818 PM MST SUN SEP 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
CENTRAL PIMA COUNTY...

AT 812 PM MST...THUNDERSTORMS HAD WEAKENED CONSIDERABLY NEAR NORTH 
CENTRAL PORTIONS OF THE TOHONO O'ODHAM NATION AROUND AND SOUTH OF 
SANTA ROSA. EARLIER RAINFALL AMOUNTS IN EXCESS OF 3 INCHES IN SOME 
LOCATIONS WILL CONTINUE TO CAUSE FLOODING PROBLEMS THIS EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
SIL NAKYA WASH...SANTA ROSA WASH...QUIJOTOA WASH...KO VAYA WASH...
ANEGAM WASH AND GU ACHI WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS AS WELL AS ROADS AND OTHER LOW LYING AREAS.

&&

LAT...LON 3234 11212 3242 11195 3219 11196 3217 11207

$$
795 
WGUS75 KTWC 020431
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
931 PM MST SUN SEP 1 2013

AZC019-020440-
/O.EXP.KTWC.FF.W.0044.000000T0000Z-130902T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
931 PM MST SUN SEP 1 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL PIMA COUNTY...

EXPECT HEAVY FLOW IN WASHES INTO MONDAY MORNING IN NORTH CENTRAL 
PORTIONS OF THE TOHONO O'ODHAM NATION...ESPECIALLY AROUND THE SANTA 
ROSA AREA.

LAT...LON 3234 11212 3242 11195 3219 11196 3217 11207

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:20 PM MST, 5 hours 9 minutes earlier.

Area forecast discussion, Sep 1, 2:20 PM MST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN SEP 1 2013

.SYNOPSIS...A MOIST ATMOSPHERE IS EXPECTED TO REMAIN OVER SOUTHEAST
ARIZONA THIS WEEK FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EVERY AFTERNOON AND INTO THE EARLY EVENINGS. THE
GREATEST CHANCE FOR PRECIPITATION IS TUESDAY. HIGH TEMPERATURES ARE
EXPECTED TO INCREASE THE NEXT COUPLE OF DAYS AND REMAIN ABOVE
AVERAGE THROUGHOUT THE WEEK.

&&

.DISCUSSION...THE DECREASE IN UPPER LEVEL MOISTURE WILL LIMIT STORM
FORMATION TO MOUNTAINOUS REGIONS THIS AFTERNOON THROUGH THIS
EVENING. ACTIVITY WILL DIE OFF AFTER SUNSET DUE TO LOSS OF DAYTIME
HEATING. OVERNIGHT AND EARLY MORNING HOURS BRING SLIGHT CHANCE OF
SHOWERS MOVING IN FROM THE SOUTH SOUTHEAST ACROSS SANTA CRUZ AND
CENTRAL PIMA COUNTY. THIS WAS HINTED AT BY THE NAM AND GFS...HOWEVER
CONFIDENCE IS THIS SOLUTION IS LOW AT THIS TIME. TOMORROW EXPECT
MORE OF A TYPICAL WEAK MONSOON PATTERN WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS.

TUESDAY AFTERNOON EXPECT AN UPTICK IN THUNDERSTORM ACTIVITY
ASSOCIATED WITH A WEAK INVERTED TROUGH MOVING INTO THE AREA. THIS
TROUGH PROVIDES A SLIGHT INCREASE IN MOISTURE AND SOME WEAK VERTICAL
MOTION.

WEDNESDAY THROUGH SATURDAY EXPECT AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. MOST ACTIVITY WILL INITIATE ALONG HIGHER ELEVATIONS
AND NEAR THE INTERNATIONAL BORDER. MODELS SHOW A SIMILAR SOLUTION
FROM MIDWEEK THROUGH NEXT WEEKEND WITH NO STRONG FEATURES SEEN. THE
TRACK OF TROPICAL STORM KIKO IN THE EAST PACIFIC IS NOT EXPECTED TO
AFFECT ARIZONA AT THIS TIME.

THIS SITUATION LEAVES AN ISOLATED TO SCATTERED SHOWERS AND AFTERNOON
THUNDERSTORMS FORECAST FOR EACH DAY. THE MOUNTAINS WILL HAVE THE
HIGHEST POPS. AS THE MID LEVEL WINDS CHANGE THROUGHOUT THE
WEEK...THESE STORMS CAN MOVE OFF THE MOUNTAINS INTO THE VALLEYS. IN
SUMMARY...A LOW GRADE MONSOON PATTERN IS THE PREDOMINANT FORECAST
THIS WEEK.

&&

.AVIATION...ISOLD-SCTD TSRA/SHRA WILL OCCUR THRU THIS EVENING AND
AGAIN MONDAY AFTERNOON. EXPECT ISOLD -SHRA LATE TONIGHT AND EARLY
MONDAY MORNING. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS AND
BRIEF WIND GUSTS TO AROUND 40 KTS. OTHERWISE...AFTERNOON AND EVENING
CLOUD DECKS WILL BE NEAR 7-11K FT AGL THEN MOSTLY ABOVE 12K FT AGL
LATE TONIGHT AND EARLY MONDAY MORNING. SURFACE WIND WILL GENERALLY
BE LESS THAN 10 KTS THRU MONDAY AFTERNOON OR 03/00Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A MOIST AIRMASS WILL LEAD TO THE DAILY CYCLE OF
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THIS WEEK. STRONG...GUSTY AND ERRATIC WINDS WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. OTHERWISE...HIGH PRESSURE CENTERED TO THE
NORTH OF THE AREA WILL PROVIDE A SURFACE WIND FLOW REGIME GENERALLY
FROM THE EAST TO SOUTHEAST THROUGHOUT MUCH OF THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...RH/GWS
AVIATION/FIRE WEATHER...BF

In the hours before

Special weather statement, Sep 1, 2:54 PM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
254 PM MST SUN SEP 1 2013

AZZ503-513-012245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
254 PM MST SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
345 PM MST...

AT 250 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST EAST OF PATAGONIA...ABOUT 18 MILES
NORTHEAST OF NOGALES...MOVING WEST AND NORTHWEST AT 5 TO 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PATAGONIA AND PATAGONIA LAKE.

LAT...LON 3146 11090 3170 11082 3159 11059 3142 11066
TIME...MOT...LOC 2154Z 110DEG 8KT 3154 11072
Special weather statement, Sep 1, 6:22 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
622 PM MST SUN SEP 1 2013

AZZ502-020200-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
622 PM MST SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIMA COUNTY UNTIL 700 PM
MST...

AT 618 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTH OF SANTA ROSA ALONG ROUTE 15...OR 30
MILES NORTH OF SELLS...MOVING NORTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...VENTANA...ANEGAM.

LAT...LON 3250 11233 3249 11190 3236 11188 3223 11206
TIME...MOT...LOC 0121Z 146DEG 3KT 3239 11203

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:22 PM MSTSpecial Weather StatementTWCPima38 min
Sep 1, 7:05 PM MSTAreal Flood AdvisoryTWCPima85 min
Sep 2, 5:21 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Sep 2, 5:50 AM MSTFlash Flood WarningTWCSanta Cruz115 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.